rss
Postgrad Med J 80:120-121 doi:10.1136/pgmj.2003.15610a
  • Self assessment answers

A patient with recurrent syncope

Q1: What does his ECG show?

His admission ECG (fig 1 in questions; p 117) shows sinus rhythm with deep T-wave inversion in leads I, aVL, and V2–V6.

Figure 1

A contrast transthoracic echocardiogram showing a magnified view of the left ventricular apex in the apical four chamber view highlighting the left ventricular apical hypertrophy (thin arrows) and the blood/contrast in the apical cavity (thick arrow).

Q2: What other investigations would you consider and what might they show?

A transthoracic echocardiogram showed marked hypertrophy of the left ventricular apex (fig 1). There was no septal hypertrophy, systolic anterior motion of the mitral valve, or evidence of left ventricular outflow tract obstruction. A 24 hour ECG detected asymptomatic episodes of non-sustained ventricular tachycardia. On treadmill exercise testing he managed 10 minutes of the Bruce protocol without exercise induced arrhythmias. Immediately after exercise, he developed profound hypotension and bradycardia (fig 2) with transient loss of consciousness. During tilt table testing he became symptomatic at 14 minutes and dropped his systolic blood pressure from 110 mm Hg to 70 mm Hg followed by a drop in heart rate from 70 to 40 beats/min. The ECG rhythm strip of leads I, II, and III progressively changed from sinus rhythm to sinus bradycardia to nodal bradycardia getting slower and then to a wide complex slow idioventricular type rhythm similar to the postexercise ECG. Changes occurred in the reverse order when tilt was terminated.

Figure 2

ECG after exercise showing an idioventricular rhythm with a rate of 40 beats/min and P-waves following a wide regular QRS complex. These ECG changes reverted back to baseline within five minutes.

Q3: What diagnoses would you consider?

The diagnosis is neurocardiogenic syncope with associated apical hypertrophic cardiomyopathy and asymptomatic non-sustained ventricular tachycardia.

Q4: How would you treat this patient?

He is unlikely to derive benefit from cardiac pacing and medical treatments for neurocardiogenic syncope can be tried. Long term antiarrhythmic treatment is not indicated.

Discussion

Apical hypertrophic cardiomyopathy (HCM) was initially thought to be limited to individuals of East Asian origin, particularly the Japanese population and was originally reported as one of the subsets of hypertrophic cardiomyopathy without gradient.1

The classical condition has been defined initially by the presence of giant inverted T waves (>10 mm) in leads V4 and V5 of the resting ECG, the electrocardiograhic sum RV5 + SV1 greater than 35 mm, and a spade-like appearance on left ventricular angiography in end diastole in the right anterior oblique projection.2 In western countries, however, “giant negative T waves” are usually less marked.3

Apical HCM is mainly asymptomatic and has been associated with a benign prognosis.4 It is usually detected by chance as a result of an abnormal ECG. Exertional dyspnoea, fatigue, and chest pain may, however, occur.4 Severe arrhythmias in apical hypertrophy are infrequent but non-sustained and sustained ventricular tachycardia as well as atrial fibrillation have been reported.4–6 Non-sustained ventricular tachycardia on ECG monitoring has been shown not to be associated with an adverse prognosis in an unselected population with HCM.7 This would suggest that chronic antiarrhythmic treatment is probably not required. While there are no specific studies in relation to the apical HCM variant, rare cases of significant ventricular arrhythmias have, however, been reported. Other rare complications include apical myocardial infarction and the development of an apical aneurysm with normal coronary arteries.4

Exercise induced syncope is part of the spectrum of vasovagal or neurocardiogenic syncope. Syncopal episodes related to physical exertion should be evaluated thoroughly because syncope may be the presenting symptom of a serious cardiac disease that may lead to sudden death. Head-up tilt table testing has been found to be effective in reproducing syncope in those who are predisposed to vasovagal reactions. Frequency and severity of events need to be considered when long term therapy is started. The most commonly used drugs are β-blockers.8 Disopyramide has also been used,9 as well as the selective serotonin reuptake inhibitors,10 and midodrine.11 Atrioventricular pacing has been utilised in patients with significant bradycardia in response to upright tilt testing.

Summary points

  • Exertional syncopal episodes require thorough investigation to exclude structural heart disease and life threatening causes.

  • Investigation should include ECG, echocardiography, and exercise stress testing.

  • Apical HCM can be suspected based on the ECG and echocardiogram and is usually an incidental finding.

  • Tilt table testing can be used to confirm a diagnosis of vasovagal syncope.

  • A range of medications can be tried in patients with vasovagal syncope.

Our patient was treated with a β-blocker and is asymptomatic after 12 months of follow up. He had a repeat exercise stress test after six months of treatment and this was negative for symptoms.

Final diagnosis

Neurocardiogenic syncope with associated apical hypertrophic cardiomyopathy and asymptomatic non-sustained ventricular tachycardia.

REFERENCES